You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Antiretroviral and Statin Drug-Drug Interactions

Ray, Gretchen M. PharmD

Cardiology in Review:
doi: 10.1097/CRD.0b013e3181903b7f
Curbsite Consult
Abstract

Patients living with the human immunodeficiency virus (HIV) are at risk for dyslipidemia as a result of the disease itself and from certain classes of antiretroviral therapy. The protease inhibitors and non-nucleoside reverse transcription inhibitors have been associated with elevated triglycerides, total, and low-density lipoprotein cholesterol with decreased high-density lipoprotein. These classes of medications affect the cytochrome P450 (CYP) enzyme resulting in both induction and inhibition of numerous CYP enzymes. The statins are extensively metabolized by the CYP system and therefore drug-drug interactions between the statins and antiretroviral therapy must be considered when treating HIV or antiretroviral drug-induced dyslipidemia.

Author Information

From the University of New Mexico College of Pharmacy, Albuquerque, New Mexico.

Correspondence: Gretchen M. Ray, PharmD, University of New Mexico College of Pharmacy, MSC 09 5360, 1 University of New Mexico, Albuquerque, NM 87131. E-mail: gray@salud.unm.edu.

© 2009 Lippincott Williams & Wilkins, Inc.